Cancer Radiation Treatment 101: Challenges and Advice

Started by Leida, May 20, 2015
1 reply for this topic
Leida

Member
558 Posts
Posted on
May 20, 2015
After my chemotherapy for breast cancer, I had radiation treatment on the affected side. It was considered another active treatment. I had gotten through Chemotherapy 101 and my next experience was to be Radiation 101. Many people find radiation to be less difficult than chemotherapy and that was the case for me too, but everyone is different and so is every cancer. Going into radiation, there were a few things I wish I had known. I hope they are helpful to you.

Another marathon to run: Though easier than chemotherapy, my radiation was more frequent — it was daily, in fact, and I was already worn down from the chemotherapy. The daily treatment made radiation a time-consuming, tedious and numbing process. The daily loss of privacy and the mechanical nature of the large machines involved can be emotionally wearing as well as physically tiring. Radiation can be a long, tiring and persistent part of the active treatment program. Be gentle with yourself. Make friends in the waiting room if you can. Recognize that you are still in a marathon and not a sprint.

Side effects: Be alert. Read the literature your medical team provides. Short-term consequences can be burning of the skin, which is actively treated right after each radiation session and a persistent fatigue. Long-term side effects, for me, included a permanent change in the skin color of the affected nipple, osteopenia (bone mass loss) requiring me to take calcium supplements, and fatigue. Read and hang on to the literature.

A unique fatigue: Other radiation patients, in addition to myself, find the fatigue to be different than any other fatigue they have ever experienced. It isn’t like a fatigue at the end of the day or a fatigue after exercise or hard work. For me, I felt a little like a worn-out cranky toddler: I wasn’t necessarily sleepy and yet I had no energy and I didn’t quite know what to do with myself.  I suggest that you take breaks when you need them, do simpler tasks when you feel this way and recognize that this, too, will pass with time.

Surprises: I had a scare with radiation. Toward the end of the treatment sessions, I started to get little red bumps on the skin of my affected breast. My radiation oncologist correctly deduced that I was allergic to the parabens in the moisturizing lotion they had me use every day. As soon as I stopped, the red bumps went away. Another breast cancer survivor wasn’t as fortunate — her red bumps were actually a manifestation of her cancer and required a biopsy and additional treatment. It was a reminder to me to be prompt in reporting my side effects to my doctor.

Mixed emotions: I had read and heard about the mixed emotions that happen on the last day of radiation, which, as I mentioned before, often marks the last day of active treatment. In a sense, it is a celebration because I no longer had to get myself in for treatment on a daily basis, so cancer would now have less impact on my daily life and I would have a chance to truly recover. On the other hand, all the attention and examination by the doctors and skilled staff would be happening way less frequently, and that can be a little frightening. It is good to be done with active treatment but it also means that you can sometimes feel more alone. Continuing with my breast cancer support group was helpful to me.

Read the literature. Rest. Give yourself time to heal. Report any symptoms to your doctor right away. As a cancer survivor, you will get through your radiation too. Is there anything else that would be helpful to share from your radiation experience? If so, do so in the comments! Thank you!
Report

Page 1 of 1 1

akm

Member
0 Replies
Posted on
May 26, 2015
I found this article so helpful. I wondered if I was becoming a hypochondriac because 5 months out of radiation for breast cancer, my fatigue is just terrible and my doctors don't seem concerned. They say it could be from radiation. Maybe yes, maybe no doesn't really help and I don't know when it's going to improve. They don't seem to understand how debilitating it is -- just like the author described where you're not sleepy but no energy at all. Is 5 months outside the expected time frame for this side effect to keep going?
Report

Page 1 of 1 1

You must log in to use this feature, please click here to login.